Alert archive / Alabama / River Flood Warnings in 2018
River Flood Warning 23, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at May 31, 2018, 2:22 PM CDT for Dallas County, Perry County, Alabama. It took effect at May 31, 2018, 11:36 PM CDT. It was in force for 21 hr.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 2:22 PM CDT (19:22 UTC)
- In effect from
- May 31, 2018, 11:36 PM CDT
- Expired
- Jun 1, 2018, 8:38 PM CDT
- In force
- 21 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Dallas County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 68 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cahaba River at Suttle (SUTA1).
- Action stage
- 28 ft
- Minor stage
- 32 ft
- Moderate stage
- 43 ft
- Major stage
- 55 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02424590, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
750
WGUS44 KBMX 311923
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
222 PM CDT Thu May 31 2018
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Cahaba River Near Suttle Affecting Dallas and Perry Counties.
.Rises are forecast to be a little greater than earlier forecast
on the Cahaba River at Suttle...and a flood warning is now in effect
there.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC047-105-010721-
/O.NEW.KBMX.FL.W.0023.180601T0436Z-180602T1253Z/
/SUTA1.1.ER.180601T0436Z.180601T1800Z.180602T0053Z.NO/
222 PM CDT Thu May 31 2018
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Cahaba River Near Suttle.
* from this evening to Saturday morning...or until the warning is
cancelled.
* At 2:00 PM Thursday The stage Was 29.6 feet.
* Flood stage is 32 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 33.6 feet by Friday afternoon. The river will fall
below flood stage by Friday evening .
* Impact...At 32 feet...Flooding of pasture lands and low-lying
agricultural lands occurs in the Suttle area.
&&
LAT...LON 3281 8719 3272 8721 3248 8715 3248 8722
3271 8729 3281 8728
$$3 follow-up statements
231
WGUS84 KBMX 010125
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
825 PM CDT Thu May 31 2018
...The flood warning continues for the Cahaba River Near Suttle...
.Heavy rainfall earlier this week was causing rises on the Cahaba
River, and Flood Warning remains in effect for the the Cahaba River
near Suttle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC047-105-011325-
/O.EXT.KBMX.FL.W.0023.180601T1100Z-180602T0730Z/
/SUTA1.1.ER.180601T1100Z.180601T1800Z.180601T1930Z.NO/
825 PM CDT Thu May 31 2018
The Flood Warning continues for
The Cahaba River Near Suttle.
* from Friday morning to late Friday night...or until the Warning is
cancelled.
* AT 8:00 PM Thursday the stage was 30.5 feet.
* Minor flooding is forecast.
* Flood stage is 32.0 feet.
* Forecast...Rise above flood stage by Friday morning and continue
to rise to near 32.3 feet by early Friday afternoon . The river
will fall below flood stage by Friday evening.
* Impact...At 32.0 feet...Flooding of pasture lands and low-lying
agricultural lands occurs in the Suttle area.
&&
LAT...LON 3281 8719 3272 8721 3248 8715 3248 8722
3271 8729 3281 8728
$$906
WGUS84 KBMX 011359
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
859 AM CDT Fri Jun 1 2018
...The flood warning continues for the Cahaba River Near Suttle...
.Levels are continuing to rise along the lower Cahaba River but
the river is nearing crest at Suttle. A flood warning remains in
effect for the Cahaba River at Suttle for minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC047-105-020159-
/O.EXT.KBMX.FL.W.0023.000000T0000Z-180602T0630Z/
/SUTA1.1.ER.180601T1658Z.180601T1800Z.180601T1830Z.NO/
859 AM CDT Fri Jun 1 2018
The Flood Warning continues for
The Cahaba River Near Suttle.
* until late tonight...or until the Warning is cancelled.
* AT 8:00 AM Friday the stage was 31.6 feet.
* Minor flooding is forecast.
* Flood stage is 32 feet.
* Forecast...Rise above flood stage by late this morning and continue
to rise to near 32.1 feet by this afternoon. The river will fall
below flood stage by late this afternoon.
* Impact...At 32 feet...Flooding of pasture lands and low-lying
agricultural lands occurs in the Suttle area.
&&
LAT...LON 3281 8719 3272 8721 3248 8715 3248 8722
3271 8729 3281 8728
$$000
WGUS84 KBMX 020138
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
838 PM CDT Fri Jun 1 2018
...The flood warning is cancelled for the Cahaba River Near Suttle...
.The Cahaba River has crested near Suttle...and has subsequently
fallen just below flood stage. Therefore...the Flood Warning
previously in effect has been cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
&&
ALC047-105-020208-
/O.CAN.KBMX.FL.W.0023.000000T0000Z-180602T0630Z/
/SUTA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
838 PM CDT Fri Jun 1 2018
The Flood Warning is cancelled for
The Cahaba River Near Suttle.
* AT 8:00 PM Friday the stage was 31.9 feet.
* Flood stage is 32.0 feet.
* Forecast...The river crested at 32.0 feet earlier today. A slow
fall is now expected for the next several days.
* Impact...At 32.0 feet...Flooding of pasture lands and low-lying
agricultural lands occurs in the Suttle area.
&&
LAT...LON 3281 8719 3272 8721 3248 8715 3248 8722
3271 8729 3281 8728
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at May 31, 1:06 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 31, 1:06 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 106 PM CDT Thu May 31 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. The radar is much quieter tonight than the past couple night as earlier convection across our northern and western counties has dissipated. At the surface Alberto continues to lift northward through Lower Michigan as it merges with a frontal zone, which extends southwestward to low pressure over the Southern Plains. Meanwhile a Bermuda high extends from the Atlantic into the Southeast. At upper-levels, the persistent upper-level trough axis that has been across the area is beginning to drift eastward, and northwest flow will begin to develop aloft as an upper-level ridge over northern Mexico begins to exert its influence. A convectively-enhanced shortwave will move eastward through the Ozarks and Lower Tennessee/Ohio Valleys today. This is associated with a severe MCS over northeast OK/southeast KS which is expected to remain well northwest of the area. Very moist ground conditions and southerly low-level flow is resulting in developing low stratus across the area underneath convective debris clouds. Low-level pressure/height gradient is expected to cause stratus to become predominant vs. fog, but did add a mention of patchy fog to the grids with a mixture of low clouds/fog developing. Will need to monitor for possible inclusion of fog in the HWO, and possibly an advisory, especially in the southeast counties where a marine layer is lifting northward. Today's convective forecast is tricky as many of the 00Z CAMs/HREF members and the HRRR have backed off on convective coverage today, compared to yesterday's 12Z CAMs/time-lagged HREF members. They also suggest that storms developing over TN may track further east into Georgia rather than Alabama. However, the NSSL WRF still shows decent coverage of storms over our northeast counties, and the WRF- NMM and NAM-3km are very close to Cherokee County as well. The reduced coverage of convection in some of the 00Z CAMs may be due to increased capping associated with an EML as the 10C isotherm at 700 mb moves into the area, dry air aloft, and convective over-turning from the past couple days. However, given abundant near-ground moisture, think that we should still get scattered thunderstorm development across the area by this afternoon. There may be 2 favored zones, one across the northeast counties with activity moving in from the north/northwest, and one in the southern counties, near better moisture, the upper trough axis, and perhaps remnant outflow from last night's convection in that area. Differential heating boundaries may also develop given the morning stratus. Organized heavy rainfall is not expected with less convective coverage and lower PWATs, but if an isolated storm sits over areas that had flooding yesterday, then very localized flooding would be possible. With more daytime heating today and increased dew points from recent rainfall, heat index values could top 100 degrees in West Alabama. Taking a look at the severe weather potential, an EML will begin to move into the area with mid-level lapse rates approaching 7 C/km. This combined with low to mid 70s dew points will result in SBCAPE values of 3000+ J/kg and MLCAPE values of 2000-2500 J/kg. 0-6km shear values will be around 15-20 kts, with DCAPE values in excess of 1000 J/kg. Even if more organized storms miss the area, model microburst composite parameter forecasts indicate a moderate to high chance of microbursts today, suggesting damaging wind potential with isolated stronger updrafts. This all remains conditional on storms being able to overcome the cap/dry air aloft to produce strong updrafts, which the CAMs remain inconclusive on. Will keep in the low confidence severe mention with a similar marginal risk area as previously forecast, though couldn't rule out an isolated severe storm anywhere. Further adjustments may be necessary once the 12Z sounding is in and once boundaries are identified. Increased capping should cause storms to diminish after sunset. CAMs indicate a shortwave will cause another MCS to form off to our northwest overnight. Outflow from the activity may approach our northwest counties towards sunrise. Will mention just a small chance of showers after 9Z in the northwest counties as CAMs show any overnight activity along the outflow boundary weakening/dissipating before it reaches the area. 32/Davis .LONG TERM... Friday through Wednesday. On Friday, at the surface, we see our Atlantic ridge retrograding westward into the Gulf with a more westerly flow around it over Central Alabama for Friday and Saturday. At the same time, in the upper levels, the upper ridge over Mexico will set up a northwest to northerly flow regime into Alabama. This is normally an unsettled set up for the potential for convective complexes this time of year as impulses rotate around the ridge and into Central Alabama. The flow Friday will also be associated with a trough digging across Eastern Conus. With a somewhat sluggish boundary in place from S MO/N AR into S KY/N TN on Friday, we should have a good environment in place for some scattered to numerous thunderstorms, with the help of daytime heating. With that heating and continued lower 70s dew points in place, we should have plenty of convective energy for a few strong storms across the north closer to the surface boundary and any resulting convective outflows. From any strong activity, straight line winds and some hail would be the main threats. There will also be a second area of weak upper ridging over S FL and the Caribbean that should aide in turning our northwest flow westward as activity moves across the state diverting some of it into GA and away from the southwest half of Central Alabama. By Saturday, the upper ridging over the Caribbean weakens and should allow for more activity to make it through the state. Also, models are indicating the potential for a convective complex to move through late Saturday ahead of a much welcomed front. However, before we get any relief, we will have to deal with another round of strong to severe storms, with the best chances in the northwest as it is expected for this system to weaken as it moves southeastward into the state late on Saturday. Damaging winds and hail will again be the main threats. The northwest flow that may bring a convective complex on Saturday should also bring a welcomed front through the state on Sunday. With frontal forcing, we could see some strong activity along the front. However, instability could be somewhat limited by the complex that moves through on late Saturday. However, the one thing that models are coming to agreement on in the extended is that the front should make it through and that we should be not as hot and drier for the first half of next week as surface ridging builds across much of Eastern Conus. Readings are expected to return to more normal readings for late May/early June. 08 && .AVIATION... 18Z TAF Discussion. Scattered showers and storms expected this afternoon with the best chances near MGM/TOI currently and ANB/ASN a bit later this afternoon. Gusty winds will be possible with storms today. Continued to leave out TS mention for TCL/BHM/EET as confidence remains too low. Convection will diminish with loss of daytime heating. Stratus and/or a combination of low clouds and fog appears likely again late tonight...roughly after 09Z. Have gone ahead and included MVFR cigs at all terminals, expect TOI (IFR), but anticipate adjustments with later forecasts. 19 && .FIRE WEATHER... A northwest flow pattern will keep rain chances fairly elevated through the weekend with scattered to numerous showers and thunderstorms expected. The best chances will be in the afternoon. Rain free conditions return on Monday and through the middle of next week. No fire weather concerns at this time. 08 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 87 70 90 71 / 30 60 50 30 30 Anniston 71 88 71 90 71 / 30 50 50 30 30 Birmingham 73 89 73 91 73 / 20 50 40 30 40 Tuscaloosa 73 91 73 94 74 / 10 30 20 20 30 Calera 71 88 72 91 73 / 20 40 30 30 40 Auburn 71 88 72 89 72 / 20 40 30 40 40 Montgomery 72 90 73 92 74 / 20 30 20 40 30 Troy 71 90 72 91 73 / 20 30 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 31, 5:15 AM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 515 AM CDT Thu May 31 2018 ALZ011>015-017>050-011315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 515 AM CDT Thu May 31 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Areas of fog will reduce visibilities below one mile at times along and south of a Prattville to Auburn line through 9 AM. A pattern favorable for organized convective systems will develop across Alabama. There is a low confidence for damaging straight line winds this afternoon across the north and eastern counties, generally along and north of a Hamilton to Clanton to Lafayette line. While widespread flooding is not expected, some locally heavy rain may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A favorable pattern for storms will continue into the weekend with a low confidence for damaging straight line winds and some hail on Friday across the north. Damaging winds and hail are also possible across Central Alabama on Saturday and Sunday. Locally heavy rain may occur with this activity. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary today through Sunday.
In the hours before
Special weather statement, May 31, 12:51 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1251 PM CDT THU MAY 31 2018
ALZ043-311815-
Elmore AL-
1251 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELMORE COUNTY UNTIL 115
PM CDT...
At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coosada, or near Millbrook, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Prattville, Millbrook, Wetumpka, Elmore, Coosada, Deatsville,
Santuck, Emerald Mountain, Blue Ridge, Dexter, Bob Woodruff Lake,
Jordan Lake, Wetumpka Municipal Airport, Jordan Dam, Wallsboro, Ware
and Speigner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3256 8641 3270 8615 3246 8601 3243 8615
3244 8617 3243 8619 3245 8618 3245 8620
3250 8624 3250 8626 3249 8626 3247 8629
3249 8631 3246 8631 3244 8632 3241 8631
3243 8635 3243 8640 3241 8640
TIME...MOT...LOC 1750Z 244DEG 15KT 3249 8632
56Special weather statement, May 31, 1:00 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
100 PM CDT THU MAY 31 2018
ALZ044-311830-
Montgomery AL-
100 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY COUNTY UNTIL
130 PM CDT...
At 100 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Montgomery, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Montgomery, Pike Road, Coosada, Hunter, Montgomery Zoo, Boylston,
Hyundai Motors Of Alabama, Alabama State University, Auburn
University In Montgomery, Bob Woodruff Lake, Woodcrest, Dannelly
Field, Mount Meigs, Eastdale Mall, Maxwell Air Force Base, Montgomery
Riverwalk Stadium, Pinedale, Lagoon Park, Gunter Air Force Base and
Alabama State Capitol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3228 8640 3241 8642 3243 8638 3243 8635
3241 8631 3244 8632 3248 8631 3247 8629
3249 8626 3250 8626 3250 8624 3247 8622
3245 8620 3245 8618 3243 8619 3244 8618
3243 8613 3242 8612 3241 8607 3224 8604
TIME...MOT...LOC 1800Z 266DEG 13KT 3237 8627
56Special weather statement, May 31, 1:32 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
132 PM CDT THU MAY 31 2018
ALZ044-311900-
Montgomery AL-
132 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY COUNTY
UNTIL 200 PM CDT...
At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
eastern Montgomery, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Eastern Montgomery, Pike Road, Mount Meigs, Eastdale Mall, Auburn
University In Montgomery, Waugh, Lagoon Park, Brassell, Mitylene,
Tallapoosa Water Plant, Cecil and Barachias.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3233 8627 3246 8621 3245 8618 3243 8619
3244 8618 3243 8615 3243 8613 3242 8612
3242 8609 3241 8605 3242 8603 3241 8601
3234 8599 3232 8596 3230 8595 3227 8596
3227 8598 3225 8599 3225 8600 3222 8600
TIME...MOT...LOC 1832Z 289DEG 12KT 3237 8617
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:02 PM CDT | Special Weather Statement | BMX | Greene | 28 min |
| May 30, 7:15 PM CDT | Special Weather Statement | BMX | Blount | 30 min |
| May 30, 7:21 PM CDT | Special Weather Statement | BMX | Greene | 24 min |
| May 30, 7:23 PM CDT | Special Weather Statement | BMX | Walker | 37 min |
| May 30, 7:41 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 49 min |
| May 30, 7:48 PM CDT | Areal Flood Advisory | BMX | Greene, Hale, Sumter | 3 hr |
| May 30, 7:53 PM CDT | Special Weather Statement | BMX | Greene, Hale, Sumter | 52 min |
| May 30, 8:11 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| May 30, 8:19 PM CDT | Flash Flood Warning | BMX | Greene, Hale, Perry | 3 hr |
| May 30, 8:32 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Etowah, St. Clair | 58 min |
| May 30, 8:36 PM CDT | Special Weather Statement | BMX | Hale, Perry | 24 min |
| May 30, 9:38 PM CDT | Areal Flood Advisory | BMX | Marengo, Perry | 3 hr |
| May 31, 12:51 PM CDT | Special Weather Statement | BMX | Elmore | 24 min |
| May 31, 1:00 PM CDT | Special Weather Statement | BMX | Montgomery | 30 min |
| May 31, 1:32 PM CDT | Special Weather Statement | BMX | Montgomery | 28 min |
| May 31, 3:16 PM CDT | Special Weather Statement | BMX | Tallapoosa | 14 min |
Nearby
River Flood Warnings in Alabama, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.